Hi! Ok, so on Sunday, I was in church after fighting off a headache all week long. I had been having horrible dizzy spells, a migraine, and hot flashes. I also had had a fever for a couple of days. Well, I was feeling a bit better on Sunday, when all of a sudden I had the most awful chest pain in my life. I have no idea what caused it. I couldn't breathe, and I was rushed to the hospital. Well, at the hospital and in the ambulance they said that it was not my heart (I am only 21 years old, BTW). They ran several tests. They said that they were totally guessing, but that it was most likely gastritis or heartburn. I had an endoscopy last December that did show chronic mild gastritis. And I do have GERD. But neither of them have ever made me feel like that. What could this have been? Do you think it was heartburn?? Uggh. I just don't want it to happen again. They gave me Dilaudid and Percocet in the hospital which got rid of the migraine (it was good to go until today when I am getting another one). Thanks for any advice you can give!!
you've started a new med recently. I wonder if you are still taking it. Could you be experiencing its side-effects? Some medications affect the heart. I've had heart pain from the meds. Same thing can happen when withdrawing abruptly from certain medications, such as calcium channel blockers, beta blockers and a few others. I had that happen also.
I also had the kind of pain you mention. Only once, in the left chest. The worst pain ever. I was certain I was dying. (I am lucky I didn't.) I should have gone to the ER and didn't. Too bad.
What tests did they do in the ER? Was your pain in the middle of the chest? I too would like to know how to tell heart attack pain from a heartburn pain. Most people just experience one or the other (unfortunately).
Daisy, you are too young for this. I think you should contact your doctors at Mayo. You might need more testing and you know you can trust them. I wish I could help. I hope someone on this board can tell us how to differentiate between the two types of pain. Or, perhaps, describe what reflux pain feels like.
The pain was in my middle chest. It was localized to that spot, but then there would be all of a sudden shooting pain throughtout my chest that lasted for only a couple of seconds. It was absolutely miserable. I have been put on so many new meds lately it isn't even funny. I was put on a new medication on Friday, and the chest pain was on Sunday. If those are related, then it would mean that the chest pain and the migraine were not related. I have had reflux for years, but never that severe, and I didn't eat anything out of the ordinary, or that should have given me reflux. I really don't understand. I am glad that there have been no repeats. I am still taking the Depakote that was prescribed. I really have noo clue what to do about it. That's a good idea about calling Mayo and seeing what they think. It was one of the scariest events of my life. I am so tired of going to doctors, and really tired of going to the ER. I have been there 9 times this year, 5 by ambulance. My roomate thinks it is because I am addicted to narcotics, because it is like once a month I go, and they give me narcotics (Dilaudid), and then I am okay for another month. I doubt that very seriously. She said the withdrawal symptoms could show up in wierd ways. I really doubt that I am addicted to anything, but she wants me to call a rehab place and see what they say. I don't know what to think. Thanks for your advice. Sorry that you have been through something similar. Not fun at all. I can totally smpathize. In the ER, they did EKGs, a chest xray, blood work, and a CT scan of my head. They tried to give me fluids through my IV, but the IV had to go into a wierd spot and wouldn't flow. WHen they put any meds into it, they had to bend my arm in some really wierd horrible position to even get it to go in. The paramedics had tried 3 times to get teh IV in, and finally the nurse at the hospital had to do it there. Uggh. Ok, well, I am going ot get going. Hopefully I can get answers soon. Thank you so much!!!
I think our medications are affecting our digestive systems and a bunch of other things and causing some of our problems. My reflux has gotten much worse lately for no apparent reason. Did you research the latest drug before you started taking it? I always do. You'd be surprised at the things not mentioned on the drug information sheets provided. Then there are the post-marketing reports of adverse reactions. Those are also very important to know. Always check for interactions and contraindications.
One of the meds I mentioned, a calcium channel blocker, affects the smooth muscles of blood vessels and the heart. I tried quitting it because of its almost unbearable side effects. Stopping it can be very dangerous and result in an MI or a stroke. Well, I am still on it after several attempts to quit as my heart seems to go on strike whenever we try to reduce/stop this drug. The doctor can't help me. I am back on a maximum dose. I think I'll have to stay on it forever. So you are not the only one "addicted" to your meds. I can only hope it's doing me some good!
I had IV problems too. You should have seen my arms after a couple of days. They had to insert a PICC, which infuses the medications directly into the vena cava & heart. I have managed to avoid ERs and hospitals for almost a year and hope things stay that way.
I hope things go well for us and others on this board.
Last edited by flowergirl2day; 11-23-2007 at 11:32 PM.
That stinks that you have to be on that medication still. I can't believe what medication can do to someone. When I go to my doctor next week, I am going to talk to him about these medications. I am so tired of taking pills. I just want it all to end, and for my body to finally be able to do things on its own. Last night I was seriously thinking about just going cold turkey off of all my pills, including the ones for bipolar. I don't think that is a good idea anymore, but at the time it sounded good. I am just so tired of spending all of my paycheck on medications and doctors. Next week I have to spend close to $200 on seeing doctors. My paycheck for two weeks was only $271. I don't know how I am going to be able to survive like this. I can't afford my medications because of it. Oh well. I will just see what comes next. I know that I am covered for my bipolar meds for at least the next month due to getting some free samples, but the rest of them...eek. Oh well. I will wait and see what comes.
Are you on reflux medication? The ER wanted me on Protonix, but I knew I couldn't afford it, so I am still taking Prevacid twice a day. But, they didn't even ask for the medications that I am on. They asked for the ones I took that morning, but nothing else. I should have given them my list, but I was in so much pain I wasn't thinking straight.
I hope that you are doing well. Have a great weekend!!
Hi Daisy, you might be experiencing esophageal spasms, I have had them for years, and the first time I had one I thought I was having a heart attack. Sometimes your medications will cause this, for me, I had reflux really bad, and headaches really bad, I would take a lot of ibuprofen, which I am sure caused some of this to happen, pain meds will do this. Try to take your pain meds with milk, it will help. Stay on your prevacid, and if you have a Walmart by you, you might try to get your meds there, they have a $4.00 dollar plan but I think most of those are generic. Also if you have a Costco, you can get meds there much cheaper than any drugstore, and you do not have to be a member to get them there, anyone can get there prescriptions there. By the way, when I get these esophageal attacks, as bad as the pain is, I eat soda crackers until it goes away. Try it, it is a cheap fix, been doing this since 1981.
Thank you so much Sunny!! I do go to WalMart for most of my prescriptions if they are on the $4 plan. I wish I had a CostCo near me. That would be amazing!! I will try the soda crackers if it comes on again. I can't believe how bad it was. So crazy. Sorry to hear that you have been going through it for so long. That is so crazy. Glad you found something that works for you.